Florida, 2008

Heavy Rain in Florida, September 19 to 21, 2008

September 19 to 21, 2008 · NWS JAX · 1 event in 1 county or zone

Moderate low level northeast flow and strong jet dynamics favored training bands of coastal convection as a local Nor'Easter event established.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moderate low level northeast flow and strong jet dynamics favored training bands of coastal convection as a local Nor'Easter event established.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 19, 7:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 19, 7:42 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 PM EDT FRI SEP 19 2008

.UPDATE...00Z SOUNDINGS SHOW LLVL MOIST/UNSTABLE AIRMASS ACRS KJAX
RAOB SITE WITH MORE STABLE CONDITIONS AT KCHS/KMLB/KTAE. BASED ON
SOUNDINGS AND RADAR TRENDS...WILL INCREASE POPS TO LIKELY ALONG
COAST OF FAR SE GA/NE FL...40-50 FURTHER INLAND OVER 2 ROWS OF
COUNTIES FROM COAST...AND JUST 20 POPS IN THE WRN HALF OF OUR CWA.
NAM SUGGESTS WDSPRD RAIN MOVES WELL INLAND LATE TNGT...NOT READY
TO BITE ON THAT SOLUTION BUT 00Z SOUNDING DOES SUGGEST GREATER
COVERAGE THAN IN PRIOR FORECAST. NO OTHER CHGS PLANNED IN UPDATE.

WSR-88D HAS BEEN DETECTING OCNL ROTATION WITH CELLS OFF NE FL COAST.
POTENTIAL FOR WATERSPOUTS WITH BAND OF CELLS APPROACHING COAST...
SWA ISSUED TO INDICATE THIS POTENTIAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  83  62  85 /  20  10   0  30
SSI  68  80  69  82 /  60  30  20  30
JAX  68  82  68  84 /  50  30  20  40
SGJ  71  82  71  83 /  50  40  30  60
GNV  64  85  65  87 /  20  30  10  50
OCF  66  86  67  87 /  20  30  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EDT SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

WOLF/PETERSON/KEEGAN
Hazardous weather outlook, Sep 19, 7:15 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT FRI SEP 19 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
815 PM EDT FRI SEP 19 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE IMMEDIATE COAST OF
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TONIGHT.

NORTHEAST WINDS OF 10 TO 20 MPH ALONG THE COAST TONIGHT WILL RESULT
IN TIDES RUNNING ABOUT ONE FOOT ABOVE NORMAL DURING TIMES OF HIGH
TIDE WITH MINOR SHALLOW COASTAL FLOODING AND MINOR BEACH EROSION
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG COASTAL AREAS FROM
SATURDAY THROUGH TUESDAY...

A FRONTAL BOUNDARY WILL LINGER OVER THE REGION THROUGH THE WEEKEND AS
HIGH PRESSURE BUILDS WELL NORTH OF THE AREA. THE MOIST ONSHORE FLOW
BEHIND THE FRONT WILL BRING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS AS WELL AS AN INCREASE IN SURF AND AN ELEVATED RISK OF
RIP CURRENTS TO THE AREA BEACHES INCLUDING HIGHER THAN NORMAL
TIDAL LEVELS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ALONG THE
COASTAL COUNTIES...FROM SATURDAY THROUGH THURSDAY AS AN UPPER LEVEL
DISTURBANCE AND THE AFOREMENTIONED FRONTAL BOUNDARY SLOWLY LIFT
NORTHWARD THROUGH THE AREA. STAY TUNED TO THE NATIONAL WEATHER
SERVICE FOR THE LATEST FORECASTS DURING THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 19, 7:23 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
823 PM EDT FRI SEP 19 2008

FLZ024-025-033-200100-
DUVAL-NASSAU-ST. JOHNS-
823 PM EDT FRI SEP 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU...
NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 900 PM EDT...

AT 822 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 5 MILES EAST OF FERNANDINA BEACH
TO MAYPORT...MOVING SOUTHWEST AT 15 MPH. THESE STRONG STORMS WILL
ALSO AFFECT AREAS AROUND FERNANDINA BEACH...AMELIA CITY...
TALBOT ISLAND...NEPTUNE BEACH...MAYPORT...LITTLE TALBOT ISLAND...
PONTE VEDRA BEACH HROUGH 900 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER
RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY
DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
September 19, 11:00 PM EST to September 21, 11:00 PM EST
Where
Flagler County, Palm Coast
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Emergency Management relayed 24 hour rainfall amounts from 9/20 to 9/21/2008 of up to 5.30 inches in North Palm Coast. Northeast Palm Coast observed 4.40 inches of rainfall and Andulusia had 4.00 inches. Elsewhere across the eastern portions of the county rainfall amounts generally ranged from 2-4 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133190.